Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 192, NWS Amarillo, TX

June 14, 2016Hartley County, Moore County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 14, 2016, 12:21 AM CDT for Hartley County, Moore County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2016, 12:21 AM CDT (05:21 UTC)
Expired
Jun 14, 2016, 1:00 AM CDT
In force
39 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hartley County, TX, Moore County, TX

The radar

The Amarillo radar (KAMA), 74 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 12:37 AM CDTHAIL 1.75Channing, TXDELAYED REPORT OF MIXTURE OF MARBLE TO GOLF BALL SIZE HAIL REPORTED IN CHANNING BETWEEN MIDNIGHT AND 1 AM. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 6:31 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2268 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

318 
WUUS54 KAMA 140521
SVRAMA
TXC205-341-140600-
/O.NEW.KAMA.SV.W.0192.160614T0521Z-160614T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1221 AM CDT TUE JUN 14 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HARTLEY COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHERN MOORE COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 100 AM CDT

* AT 1221 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  CHANNING...OR 24 MILES SOUTHWEST OF DUMAS...MOVING NORTHEAST AT 45
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           HAIL DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  DUMAS...CACTUS AND CHANNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3563 10250 3606 10209 3594 10162 3563 10221
TIME...MOT...LOC 0521Z 226DEG 40KT 3566 10233 

HAIL...1.25IN
WIND...60MPH
 
$$

MJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 5:02 PM CDT, 7 hours 19 minutes earlier.

Area forecast discussion, Jun 13, 5:02 PM CDT, 7 hours 19 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
502 PM CDT MON JUN 13 2016

.Update...
We have locally extended the Tornado Watch further south into Oldham
and Deaf Smith counties. Deep layer shear will be sufficient for
thunderstorm organization and supercell development across this area
with around 30-35 knots of 0-6 km Bulk shear. One storm has recently
displayed severe characteristics on radar near Adrian, and another
over far southern Hartley County has shown increasing deep rotation.
Low level shear is not particularly strong in this area so the
tornado threat is minimal, so the focus is primarily hail and wind.
MLCAPE of near 3,000 will support robust updrafts capable of large
hail.

Further north, deep layer shear values are stronger with 35-45 knots
seen on SPC Mesoanalysis are even more supportive of organized
convection. However, trends in the cumulus field suggest some
subsidence/CIN remains and this will limit the threat in the near
term. Across northeast New Mexico, on the leading edge of more
substantial ascent from approaching shortwave, thunderstorms have
been able to organize into a line. Given orientation of shear
vectors these storms should maintain some level of semi-discreteness
as they move into the northwest portions of our area. The main
threat will be hail and especially wind once upscale growth and a
maturing cold pool occur. The tornado threat is present but minimal
given limited low level shear and evolving storm mode. Enhancement
of low level shear near pre-existing boundaries from morning
convection and slight increase in low level jet this evening may be
when a tornado or two occurs, if one occurs at all. Again, even in
the northwestern portion of the area, the emphasis is on wind and to
a lesser degree marginally severe hail.

BRB

&&

.Prev Discussion... /Issued 237 PM CDT MON JUN 13 2016/

Short Term...
Latest water vapor channel imagery clearly shows a fairly
substantial shortwave trough over southwest Utah moving
northeastward. Large scale ascent is increasing across New Mexico
and Colorado as a result, and this lift should begin to overspread
our area later this afternoon. On the northeast periphery of mid-
upper ridging, an MCS moved through the northeast and eastern
Panhandles early this morning. An outflow boundary spawn by this
thunderstorm complex moved southwest through the area this morning
bringing stratus to much of the area that has persisted in some
locations into early afternoon. East-northeasterly winds immediately
behind the boundary have become more southeasterly across the
southern portion of the Texas Panhandle and these should strengthen
as lee trough deepens in response to the approaching trough.
Plentiful moisture is present and as diabatic heating continues
instability will grow.

The 12z sounding is probably too warm around 850-700 mb given closer
proximity of ridge axis early this morning. Ascent from approaching
trough should cool this lessening convective temperatures. But,
taken literally, the convective temperature would be in the mid 90s.
Latest visible satellite and visual observations from the NWS office
shows stratocumulus with little vertical development yet, which
makes sense given the above. Further west near and just east of the
Rockies and just east onto the western end of the Raton Mesa
convection has already developed, which seems to line up with
leading edge of more substantial ascent from the approaching
shortwave. Some additional development ahead of this seems possible
as gradual cooling aloft occurs and convective temperatures are
reached. A moderately unstable environment (2,000-2,500 J/kg MLCAPE)
later this afternoon in additional to increasing storm depth shear
(35-45 knots) as mid-upper speed max overspreads the area should
support organized storms and a severe threat. The best alignment of
shear and instability is expected to be across roughly the northern
half of the area, including the northern Texas Panhandle and the
Oklahoma Panhandle. Large hail and damaging winds will be the
primary through, although low level veering could support a tornado
or two. Limiting factors for tornado will be 1.) uncertainty on
storm mode (upscale growth into an MCS may occur before or shortly
after entering our area), 2.) modest low-level jet strengthening at
best this evening.

Storms should progress enough to limit the heavy rainfall amounts
and flooding threat, although PWAT values in the models are quite
high. QPF amounts were increased above most guidance. Thunderstorms
should move west to east across the area through evening and early
night exiting by morning. Winds will shift to northwesterly later
tonight behind an eastward shifting surface trough as the mid-upper
shortwave moves northeast away from the area.

We will continue to monitor trends and further diagnose pre-existing
boundaries from early morning convection that may locally augment
shear and result in a higher severe/tornado threat, especially with
any convection that remains discrete/supercellular into the evening
hours. Mesoscale discussions will be sent as needed.

Long Term...
By Tuesday, heights begin to rise across the Panhandles as an upper
level ridge slowly develops. The result is a fairly warm and dry
forecast through the weekend. In fact, there is potential to meet
heat advisory criteria (105 degrees on the Caprock, and 110 degrees
off of the Caprock) Friday and Saturday via either the ambient air
temperatures or via heat index. Daily high temperatures at the base
of Palo Duro Canyon will likely range from 100 to 108 (heat index
values will also be in this range) as early as tomorrow afternoon.
So if you have outdoor activities planned over the next several days
be sure to stay hydrated especially if you plan to hike in the
Canyon.

While the extended portion of the forecast is expected to remain
dry, there is some suggestion that weak embedded shortwaves on the
periphery of the ridge could allow for isolated showers and
thunderstorms to develop during the heat of the day on Wednesday and
Thursday. For now, have kept 10% to 20% chances for the afternoon
hours of both days but confidence on occurrence is low.

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

17/3
Hazardous weather outlook, Jun 13, 2:38 PM CDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
238 PM CDT MON JUN 13 2016

OKZ001>003-TXZ001>020-140745-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
238 PM CDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS MUCH OF THE AREA. A
FEW SEVERE STORMS WILL BE POSSIBLE WITH THIS ACTIVITY, WITH THE BEST
CHANCES IN THE NORTHERN HALF OF THE COMBINED PANHANDLES. LARGE HAIL
TO THE SIZE OF GOLF BALLS, GUSTY WINDS OF UP TO 70 MPH, AND HEAVY
RAIN WILL BE THE MAIN THREATS. AN ISOLATED TORNADO CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HOT TEMPERATURES ARE EXPECTED FOR THE REMAINDER OF THE WEEK.
AFTERNOON HEAT INDEX VALUES MAY EXCEED 105 DEGREES IN PARTS OF THE
EASTERN PANHANDLES WEDNESDAY THROUGH THE WEEKEND WITH VALUES BETWEEN
100 AND 108 AT THE BASE OF PALO DURO CANYON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Local storm report, Jun 13, 10:05 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1005 PM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             3 W CANYON              34.98N 101.98W
06/13/2016  M1.00 INCH       RANDALL            TX   PUBLIC

&&

EVENT NUMBER AMA1600576

LORENZEN
Local storm report, Jun 13, 10:06 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1006 PM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     HAIL             8 SW AMARILLO           35.12N 101.92W
06/13/2016  E1.75 INCH       RANDALL            TX   EMERGENCY MNGR

&&

EVENT NUMBER AMA1600577

CE
Local storm report, Jun 13, 10:14 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1014 PM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             5 N CANYON              35.06N 101.92W
06/13/2016  M1.25 INCH       RANDALL            TX   PUBLIC

&&

EVENT NUMBER AMA1600578

LORENZEN
Special weather statement, Jun 13, 10:40 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1040 PM CDT MON JUN 13 2016

TXZ009-010-014-015-019-140415-
ROBERTS TX-GRAY TX-DONLEY TX-WHEELER TX-HEMPHILL TX-
1040 PM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER...EASTERN
ROBERTS...GRAY...HEMPHILL AND NORTHERN DONLEY COUNTIES UNTIL 1115 PM
CDT...

AT 1039 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF CANADIAN TO 4 MILES
EAST OF LORA TO LAKE MCCLELLAN. MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CANADIAN...CLARENDON...MIAMI...BRISCOE...WHEELER...MCLEAN...LEFORS...
HOWARDWICK...LAKE MCCLELLAN...LAKE MARVIN...LORA...GLAZIER...
GREENBELT LAKE...ALANREED...NEW MOBEETIE...KELLERVILLE AND MOBEETIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR THE PANHANDLE
OF TEXAS.

LAT...LON 3533 10022 3518 10046 3518 10054 3513 10054
      3479 10109 3536 10108 3563 10070 3606 10068
      3606 10000 3600 10000
TIME...MOT...LOC 0339Z 253DEG 36KT 3597 10047 3574 10048 3521 10086

BRB
Special weather statement, Jun 13, 10:41 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1041 PM CDT MON JUN 13 2016

TXZ018-140415-
ARMSTRONG TX-
1041 PM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG COUNTY UNTIL
1115 PM CDT...

AT 1041 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF WAYSIDE...OR 17 MILES SOUTHWEST OF CLAUDE...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN ARMSTRONG
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR THE PANHANDLE
OF TEXAS.

LAT...LON 3481 10163 3499 10162 3501 10111 3476 10112
      3475 10112 3475 10116
TIME...MOT...LOC 0341Z 272DEG 23KT 3490 10155

BRB
Special weather statement, Jun 13, 11:26 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1126 PM CDT MON JUN 13 2016

TXZ010-014-015-018>020-140530-
ARMSTRONG TX-GRAY TX-DONLEY TX-WHEELER TX-HEMPHILL TX-
COLLINGSWORTH TX-
1126 PM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH...SOUTHEASTERN
ARMSTRONG...WHEELER...EASTERN GRAY...HEMPHILL AND DONLEY COUNTIES
UNTIL 1230 AM CDT...

AT 1123 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES WEST OF DURHAM TO 3 MILES
NORTHWEST OF SHAMROCK TO NEAR LELA TO 12 MILES NORTHWEST OF BRICE.
MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
NICKLE SIZE HAIL WILL BE POSSIBLE MAINLY SOUTH OF HIGHWAY 287.

LOCATIONS IMPACTED INCLUDE...
WELLINGTON...CLARENDON...SHAMROCK...BRISCOE...WHEELER...MCLEAN...
HOWARDWICK...HEDLEY...DODSON...LUTIE...LAKE MCCLELLAN...LELA...
LELIA LAKE...TWITTY...SAMNORWOOD...QUAIL...LAKE MARVIN...DOZIER...
ALLISON AND GREENBELT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3481 10132 3606 10013 3605 10000 3475 10000
      3475 10123
TIME...MOT...LOC 0423Z 274DEG 26KT 3581 10004 3526 10028 3520 10038
3480 10108

MJG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:16 PM CDTSpecial Weather StatementAMAOldham29 min
Jun 13, 7:36 PM CDTAreal Flood AdvisoryAMAHartley, Moore, Oldham, Potter3 hr
Jun 13, 7:50 PM CDTTornado WarningAMAPotter25 min
Jun 13, 8:07 PM CDTTornado WarningAMAMoore23 min
Jun 13, 8:12 PM CDTSevere Thunderstorm WarningAMACarson, Potter48 min
Jun 13, 8:23 PM CDTTornado WarningAMACarson, Potter24 min
Jun 13, 8:46 PM CDTSevere Thunderstorm WarningAMAPotter24 min
Jun 13, 8:53 PM CDTSevere Thunderstorm WarningAMACarson82 min
Jun 13, 9:06 PM CDTSpecial Weather StatementAMAHutchinson39 min
Jun 13, 9:16 PM CDTSpecial Weather StatementAMAPotter, Randall29 min
Jun 13, 9:39 PM CDTSevere Thunderstorm WarningAMAPotter, Randall45 min
Jun 13, 9:45 PM CDTSpecial Weather StatementAMAArmstrong45 min
Jun 13, 9:48 PM CDTSpecial Weather StatementAMAGray, Roberts42 min
Jun 13, 10:00 PM CDTSevere Thunderstorm WarningAMAGray, Roberts37 min
Jun 13, 10:07 PM CDTAreal Flood AdvisoryAMARandall3 hr
Jun 13, 10:20 PM CDTAreal Flood AdvisoryAMAArmstrong3 hr
Jun 13, 10:40 PM CDTSpecial Weather StatementAMAGray, Hemphill, Wheeler35 min
Jun 13, 10:41 PM CDTSpecial Weather StatementAMAArmstrong34 min
Jun 13, 11:26 PM CDTSpecial Weather StatementAMACollingsworth, Donley, Hemphill, Wheeler64 min
Jun 14, 12:06 AM CDTSevere Thunderstorm WarningAMACollingsworth, Donley54 min
Jun 14, 1:08 AM CDTSpecial Weather StatementAMAHansford, Hutchinson, Moore, Ochiltree, Potter, Sherman52 min
Jun 14, 2:13 AM CDTSpecial Weather StatementAMAHansford, Hutchinson, Lipscomb, Ochiltree, Roberts62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.